14 doctors weighed in:

What antibiotic causes a tear in the achillies tendon?

14 doctors weighed in
Dr. Daniel McGee
Family Medicine
8 doctors agree

In brief: Possibly Levaquin (levofloxacin)

There have been reports of a very small percentage of people taking Levaquin (levofloxacin) who have developed tendonitis and Achilles tendon tears or rupture.

In brief: Possibly Levaquin (levofloxacin)

There have been reports of a very small percentage of people taking Levaquin (levofloxacin) who have developed tendonitis and Achilles tendon tears or rupture.
Dr. Daniel McGee
Dr. Daniel McGee
Thank
1 comment
Dr. Reid Blackwelder
Ciprofloxasin (cipro) is in the same family (fluoroquinalones) and also has caused tendon rupture
Nicole Bressler
Emergency Medicine
5 doctors agree

In brief: Fluoroquinolones

Fluoroquinolones are a group of antibiotics associated with tendon tears, especially Achilles tendon rupture.
Common brand names include cipro, (ciprofloxacin) Avelox & levoquin. This risk increases in older people and in patients who are taking a corticosteroid such as prednisone. Achilles tendon rupture is more common in patients with arthritis and diabetes.

In brief: Fluoroquinolones

Fluoroquinolones are a group of antibiotics associated with tendon tears, especially Achilles tendon rupture.
Common brand names include cipro, (ciprofloxacin) Avelox & levoquin. This risk increases in older people and in patients who are taking a corticosteroid such as prednisone. Achilles tendon rupture is more common in patients with arthritis and diabetes.
Nicole Bressler
Nicole Bressler
Answer assisted by Nicole Bressler, Medical Student
Thank
Read more answers from doctors